advertisement
Home » Depression » Blogs » Depression on My Mind » Should I let a lovely day at the beach ruin my mental health?

Should I let a lovely day at the beach ruin my mental health?

I have a rash and it is messing with my head.shutterstock_175570532

I have had this rash for three weeks now. Two trips to the dermatologist and a biopsy and still, its cause is unknown. It is definitely an allergic reaction but to what, no one knows. My diet, soaps, lotions, animals in my life have not changed.

Obviously, this rash is frustrating. Constant itching, little bumps and more itching. I have tried every anti-itch cream on the market and everyone’s home remedies.

But here is the real problem with this rash – it has forced me to take and perhaps take away the medication I need to protect my mental health.

Enemy #1 is prednisone, a corticosteroid. It prevents the release of substances in the body that cause inflammation. It also suppresses the immune system. It is an anti-inflammatory used to treat many different conditions such as allergic disorders, skin conditions, ulcerative colitis, arthritis, lupus, psoriasis, or breathing disorders.

And it revs me up like racehorse. My heart beats faster. My thoughts race. I get agitated and I am a beast at the gym. It is exactly what someone with bipolar II does not need. It’s like pouring gas on my mania.

It’s a five-day regimen and I told my boss when I started taking  it to please, reign me in if I start acting more aggressive and funny than usual. The prednisone did its job and the rash went away. And now its back. It has discovered a new part of my body that is difficult to scratch in public.

But the other, more serious problem is that a rash is a very serious, potentially life-threatening side-effect of one of the medications I take to stabilize my moods: Lamictal. My psych nurse practitioner is concerned. I check in with her. She checks in with me and after three weeks of this, she wants to take me off the Lamictal – a drug I have been taking for years.

If the rash isn’t better by Monday, she’s going to take me off the Lamictal and put me on something else. We both agree that it’s probably not the Lamictal that is causing the rash, because I have been on Lamictal for years. But just to be sure, she wants to take me off it.

I begged her not to do it. The cocktail of antidepressants and Lamictal is just right. I don’t want to change the mix. I haven’t had a major depression in eight years. The highs and lows I do have are enough to manage. Please don’t take me off the Lamictal. Please don’t take me off the Lamictal. Please.

I am convinced that the rash is caused by some weird little critter I picked up while body surfing in the ocean a few weeks ago. Some weird little microscopic parasite, like jellyfish larvae, found my skin very accommodating and has decided to take up residence. That’s my theory.

Right now, my concerns about another round of Prednisone and life without Lamictal are more worrisome than the damn rash. What if a lovely afternoon at the beach, riding the waves and chillin’ with my friends, is the demise of my mental health.

I have worked so hard – all the therapy, sobriety and medications – to let some freaky little baby jellyfish that latched n to me during a lovely afternoon at the beach ruin it all.

What should I do? Do I take another round of Prednisone and cut the Lamictal or do I just live the damn rash – which, after three weeks, is driving me mad?

What should I do?

Women scratching her arm image available from Shutterstock.

Should I let a lovely day at the beach ruin my mental health?


Christine Stapleton

Christine Stapleton has been a journalist for 35 years. She is now an investigative reporter for The Palm Beach Post. In 2006, began writing a blog for PsychCentral called Depression on My Mind. Her latest blog, Addiction Matters, draws on her 19 years of sobriety and her coverage of the drug treatment industry in South Florida.


2 comments: View Comments / Leave a Comment

 

 

APA Reference
Stapleton, C. (2015). Should I let a lovely day at the beach ruin my mental health?. Psych Central. Retrieved on August 25, 2019, from https://blogs.psychcentral.com/depression/2015/06/should-i-let-a-lovely-day-at-the-beach-ruin-my-mental-health/

 

Last updated: 12 Jun 2015
Statement of review: Psych Central does not review the content that appears in our blog network (blogs.psychcentral.com) prior to publication. All opinions expressed herein are exclusively those of the author alone, and do not reflect the views of the editorial staff or management of Psych Central. Published on PsychCentral.com. All rights reserved.